On Nutrition by Ed Blonz

Supplements and Blood Thinners

DEAR DR. BLONZ: Is there an issue with taking a fish oil supplement while on Coumadin? I require that medication to adjust the way my blood clots, and have been on it for many years. Will fish oil interfere with my regular blood monitoring tests? My doctor explained that I should continue to eat my typical diet, and then after the blood test, my dose would be adjusted as necessary. -- R.R.

DEAR R.R.: The key is to make consistent decisions when it comes to dietary components that can affect how your blood clots; that includes supplements and other medications you might be taking. Once your dose of Coumadin, often referred to as a “blood thinner,” is set, you need to maintain the habits that you had at the establishment of that dose. If a new prescription medication is being considered for any reason, your physician should be aware that you are on a medication involved with blood clotting.

As regards dietary supplements, including fish oil, touch base with your physician or the clinic professionals involved with the setting/adjusting of your dose before starting anything new. You are in a situation where a specific blood-clotting ability is the goal, and various foods, medications and supplements can have opposing effects on the clotting process.

You specifically asked about fish oil supplements, also referred to as omega-3 fatty acids, EPA and/or DHA. Studies looking at their effects on blood clotting have reported differing results, depending on the dose and the patient’s particular situation. This is why it’s important to work with the physician involved with your Coumadin therapy to determine whether this supplement is right for you, and if so, at what dosage. The periodic monitoring of how your blood is clotting is designed to detect when there is a need for adjustment in your Coumadin. If an adjustment is made in your dose, follow their advice as to whether the new dietary/supplement habits you had begun should now be considered your new norm. Read more on this at tinyurl.com/yad65rms.

DEAR DR. BLONZ: I had a reaction of muscle pain when I started taking Crestor last spring. I had to stop taking it. Now I learn that Lipitor has similar side effects, including liver issues. My question: Is there a homeopathic way to lower one’s cholesterol? -- J.M.

DEAR J.M.: Crestor (rosuvastatin) is one of a number of statin medications that can be taken to treat high blood cholesterol. Most of these medications will list muscle pain as a possible side effect, but this does not mean that experiencing this with one type of statin means that you will have a similar reaction to any statin. Check with your physician to see what alternatives might be appropriate. As for homeopathy, I am unaware of any evidence for effective treatments in this area.

Send questions to: “On Nutrition,” Ed Blonz, c/o Andrews McMeel Syndication, 1130 Walnut St., Kansas City, MO, 64106. Send email inquiries to questions@blonz.com. Due to the volume of mail, personal replies cannot be provided.